Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

173 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can yeast infection be contracted through intercourse causing rashes and cracked skin

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2850 Questions

default
Posted on Tue, 29 May 2018 in General Health
Question: I am a 50 year old white male, have been dating a 41 year old female for 7 months, after intercourse the following day my penis has become very dry and the skin has cracked on the shaft below the head, and I have developed a rash along the base of my penis. This has happened several times and has been going on consistently for at least 5 months. There is no itching or discharge. She denies any STD but was positive for a yeast infection It clears up with 1%cotizone cram applied topically and has no symptoms if I abstain from sex for a week or so. The symptoms reappear the day following regular vaginal intercourse. She has a mirana iud. Can this be an allergic reaction? I have never had these symptoms with any other partner.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Use half strength apple cider vinegar washes after intercourse.

Detailed Answer:
Hello and welcome,

Sorry you have been having this trouble. Here are my thoughts on this:

Your rash is most likely to be a recurrent yeast overgrowth. Yeast (candida) do live in the vagina and on skin but don't overgrow unless either the other microorganisms that keep it in check are killed off as can happen with an antibiotic, or if the conditions favor yeast growth. Some of these conditions are higher sugar levels such as in diabetes, warm moist environments, and sometimes hormonal contraception because of raised pH (i.e. more alkaline environment).

The Mirena IUD has a slow release progestin. It has no estrogen which lowers pH (making the vagina more acidic). The progestin can raise the pH of the vagina sometimes and yeast like that.

I think an allergic reaction is less likely as you aren't having notable itching, and unless you are using a lubricant that you might react to, I would put allergic reaction lower on the list.

Also, your partner has had yeast "infections". Sometimes yeast infections clear up for good with one treatment of an anti-candidal/antifungal medicine, given to both partners at the same time, but often, if the conditions are right for yeast to regrow, they will. Because yeast is an opportunist rather than a virulent pathogen that isn't part of our normal flora.

So - assuming each episode is from yeast, here are some suggestions:

1. Both of you can consider doing a course of anti yeast medicine at the same time. This can be an over the counter topical/intravaginal anticandidal cream such as clotrimazole, or a systemic oral pill (by prescription) such as Diflucan. I recommend the cream first because the pill goes through your whole body and can be hard on the liver. Don't drink alcohol or take Tylenol if you take the oral Diflucan (I tend to be cautious).

2. If she has recurrent yeast overgrowths, she can consider using boric acid capsule vaginal suppositories inserted vaginally at bedtime for treatment or for recurring infections. She should talk with her doctor about this first. These boric acid capsule treatments should not be done prior to intercourse because of the risk of irritation.

3. For you, washing off secretions from intercourse and creating an acidic environment for your skin right away may help prevent yeast from setting up shop. If possible, right after intercourse, go to the bathroom and wash your penis and scrotum with a wash cloth that is half warm water and half apple cider vinegar (mixed). If the vinegar smarts, dilute it further. I know this isn't romantic, but it may take care of the problem. Consider washing your penis and scrotum again with this mixture 2-3 times/day for the next day (maybe when you get up in the morning and when getting ready for bed).

If you are using a lubricant for intercourse, consider changing to a different brand in case it is causing some irritation or reaction. Astroglide or KY jelly are usually well tolerated.

I hope this helps. If none of this helps, then I do recommend you go in to see your doctor when the rash is present.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on